| Model Number |
N/A |
| Medical Device Problem Code |
Material Rupture (1546)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
02/26/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is not available for testing and evaluation.Additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
During a shunt case, a 4mm x 4cm x 90cm saber percutaneous transluminal angioplasty (pta) dilatation catheter ruptured at its nominal pressure.The procedure was completed successfully with a non-cordis device.There was no reported patient injury.The device will not be returned for analysis as it was discarded in the hospital.The access site was the radial.There was no difficulty removing the complaint balloon from the forming tube.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device prep normally.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and no resistance/friction while inserting the balloon through the guide catheter.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel or any difficulty crossing the lesion.The catheter was never in an acute bend.The maximum inflation pressure was 8 atm.The balloon catheter did not kink while being used and was removed easily.Additional procedural details, patient demographics and reason for the procedure were requested but were not provided.
Additional Manufacturer Narrative
During a shunt case, a 4mm x 4cm x 90cm saber percutaneous transluminal angioplasty (pta) dilatation catheter ruptured at its nominal pressure.The procedure was completed successfully with a non-cordis device.There was no reported patient injury.The access site was the radial.There was no difficulty removing the complaint balloon from the forming tube.There were no kinks or other damages noted prior to inserting the product into the patient.The device prep normally.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and no resistance/friction while inserting the balloon through the guide catheter.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel or any difficulty crossing the lesion.The catheter was never in an acute bend.The maximum inflation pressure was eight atm.The balloon catheter did not kink while being used and was removed easily.Additional procedural details, patient demographics and reason for the procedure were requested but were not provided.The device was not returned for analysis as it was discarded in the hospital.A product history record (phr) review of lot 82187004 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.However, the procedure performed was a shunt percutaneous transluminal angioplasty (pta) case.Arteriovenous shunts are often scarred and fibrous in nature and are therefore often resistant to balloon expansion increasing the likelihood of damage to the balloon.With the limited amount of information available regarding lesion characteristics and without the return of the device for analysis it is difficult to draw a clinical conclusion between the device and the event reported.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.